Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 294, NWS North Platte, NE

July 14, 2008Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2008, 4:00 PM MDT for Keith County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 4:00 PM MDT (22:00 UTC)
Expired
Jul 14, 2008, 4:45 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Keith County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:57 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-615 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 142200
SVRLBF
NEC101-142245-
/O.NEW.KLBF.SV.W.0294.080714T2200Z-080714T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM MDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF OGALLALA...

* UNTIL 445 PM MDT

* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRULE...OR 6 MILES WEST OF OGALLALA...AND MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OGALLALA BY 425 PM MDT...
  7 MILES SOUTHWEST OF ROSCOE BY 445 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4130 10162 4114 10149 4106 10198 4116 10204
TIME...MOT...LOC 2200Z 305DEG 9KT 4113 10182

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 142216
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT MON JUL 14 2008

NEC101-142245-
/O.CON.KLBF.SV.W.0294.000000T0000Z-080714T2245Z/
KEITH NE-
416 PM MDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WESTERN KEITH COUNTY...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BRULE...OR 6 MILES NORTHEAST OF
BIG SPRINGS...MOVING EAST AT 3 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRULE...6 MILES WEST OF INTERSTATE 80 MILE MARKER 120 AND 9 MILES
  SOUTHWEST OF HIGHWAY 26 MILE MARKER 140 BY 445 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4130 10162 4114 10149 4106 10198 4116 10204
TIME...MOT...LOC 2216Z 281DEG 3KT 4111 10198

$$

KAR
000 
WWUS53 KLBF 142244
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT MON JUL 14 2008

NEC101-142253-
/O.EXP.KLBF.SV.W.0294.000000T0000Z-080714T2245Z/
KEITH NE-
443 PM MDT MON JUL 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KEITH COUNTY WILL 
EXPIRE AT 445 PM MDT...

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS WESTERN KEITH COUNTY. THE 
STRONGEST STORM LOCATED SOUTHWEST OF BRULE WILL CONTINUE TO PRODUCE 
SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. SEVERE WEATHER 
HOWEVER IS NOT EXPECTED AT THIS TIME. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4130 10162 4114 10149 4106 10198 4116 10204
TIME...MOT...LOC 2243Z 281DEG 3KT 4111 10195

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:58 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 1:58 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT MON JUL 14 2008

.DISCUSSION...

SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH
STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT
ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH
SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM
DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT
A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS
WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY
THIS EVENING.

MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40
KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH
CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS
DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF
HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN
PREVIOUS FCST.

A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED.
HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID
90S.  S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS
ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM
REMAIN POSSIBLE ACROSS THE NORTHWEST.

DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN
NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED
AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR
AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR.

WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO
MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A
REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED
SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF
CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A
SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR.

BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW
13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD
SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO
2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER
WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE
PRESENT THURSDAY AFTN AND THUR NIGHT.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE
JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY
NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S
TO LOWER 90S FOLLOWED.

&&

.AVIATION...

STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND
STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA
DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY
MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR
CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS
WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE
ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF
RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN
NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN
TAF FORECASTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, Jul 14, 2:35 PM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT MON JUL 14 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE
TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING
HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF
CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO
SPRINGVIEW LINE.

THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE
EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL
BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH
SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH
THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS
FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND
INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, Jul 14, 3:37 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          15 WNW GRANT            40.93N 101.99W
07/14/2008                   PERKINS            NE   TRAINED SPOTTER

&&

MBYRD
Local storm report, Jul 14, 3:45 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          7 SW BIG SPRINGS        40.99N 102.17W
07/14/2008                   SEDGWICK           CO   CO-OP OBSERVER

&&

MBYRD
Local storm report, Jul 14, 3:56 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          13 NNE BRANDON          40.98N 101.84W
07/14/2008                   PERKINS            NE   PUBLIC

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:38 PM MDTTornado WarningLBFPerkins37 min
Jul 14, 3:47 PM MDTTornado WarningLBFKeith43 min
Jul 14, 4:16 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins44 min
Jul 14, 5:01 PM MDTSevere Thunderstorm WarningLBFLincoln44 min
Jul 14, 5:20 PM MDTSevere Thunderstorm WarningLBFLincoln40 min
Jul 14, 5:39 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan, McPherson51 min
Jul 14, 5:59 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.